Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 57, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2025, 5:00 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Hampden County, Worcester County, Massachusetts. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2025, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 13, 2025, 5:33 PM EDT
- In force
- 33 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Hampden County, MA, Worcester County, MA
The radar
The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:00 PM EDT | TSTM WND DMG | 3 Se Granville, MA | In Southwick, there were several large trees downed. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
242
WUUS51 KBOX 132100
SVRBOX
CTC003-013-015-MAC013-027-132200-
/O.NEW.KBOX.SV.W.0057.250813T2100Z-250813T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
500 PM EDT Wed Aug 13 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Western Windham County in northern Connecticut...
Tolland County in northern Connecticut...
Hartford County in northern Connecticut...
Southern Worcester County in central Massachusetts...
Southeastern Hampden County in western Massachusetts...
* Until 600 PM EDT.
* At 457 PM EDT, severe thunderstorms were located along a line
extending from near Southwick to near Northwest Harwinton to
Woodbury Center, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, East Hartford, Enfield, Southington, Westfield,
Glastonbury, Newington, Vernon, Windsor, Agawam, West Springfield,
Wethersfield, Mansfield, South Windsor, and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4181 7295 4189 7294 4190 7291 4211 7279
4208 7211 4160 7240 4158 7246 4164 7250
4165 7253 4163 7271 4158 7276 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4163 7293 4164 7294 4164 7299 4179 7302
TIME...MOT...LOC 2057Z 268DEG 27KT 4202 7283 4173 7305 4153 7319
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Loconto1 follow-up statement
627
WWUS51 KBOX 132133
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
533 PM EDT Wed Aug 13 2025
CTC003-013-015-MAC013-027-132143-
/O.CAN.KBOX.SV.W.0057.000000T0000Z-250813T2200Z/
Windham CT-Tolland CT-Hartford CT-Worcester MA-Hampden MA-
533 PM EDT Wed Aug 13 2025
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WINDHAM...TOLLAND...
HARTFORD...SOUTHERN WORCESTER AND SOUTHEASTERN HAMPDEN COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4181 7295 4189 7294 4190 7291 4211 7279
4208 7211 4160 7240 4158 7246 4164 7250
4165 7253 4163 7271 4158 7276 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4163 7293 4164 7294 4164 7299 4179 7302
TIME...MOT...LOC 2124Z 268DEG 27KT 4203 7256 4174 7278 4154 7292
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:37 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 13, 2:37 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 237 PM EDT Wed Aug 13 2025 .SYNOPSIS... Patchy fog this morning gives way to another hot and humid day on Wednesday. An approaching cold front will bring a chance for showers and thunderstorms later Wednesday afternoon and evening. Additional showers and thunderstorms are possible into Thursday along with a low risk for excessive rainfall and urban flash flooding. Seasonable temperatures and lower humidity levels are expected for Friday and Saturday, although temperatures briefly warm up again for Sunday. After midweek, our next chance for rain is with a cold front which looks to move in on Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Near Term Key Messages: * High heat and humidity continue this afternoon * Chance for thunderstorms and isolated flooding this afternoon and evening Peak of the heat and humidity arrives this afternoon as high temperatures rise into the 90s. Flow ahead of an approaching cold front continues to advect higher dewpoint air with mesoanalysis showing values increasing by 3-5 degrees over the last few hours. Visible satellite shows a stubborn bank of low stratus over southeast Massachusetts finally beginning to erode as we approach peak heating. Expecting any low clouds to fully mix out allowing for quick warming. Higher dewpoints today means that heat index values climb above 95 everywhere except the Cape and Islands. Attention turns to an increasing shower and thunderstorm chance as the previously mentioned cold front approaches from the west. Model soundings show an environment that is marginally favorable for scattered severe convection. BUFKIT output from 12z CAMs show a favorable environment for wet microbursts developing by the afternoon. Favorable parameters include MLCAPE values increasing to 1500 J/kg, low level lapse rates increasing to 8 C/km, and an inverted-v profile. While the thermodynamic environment is certainly sufficient for widespread storms, weak flow aloft and ~20-25kts of effective shear should prevent convection from becoming too organized. The more substantial risk from today's storms will be areas of heavy rain and urban/poor drainage flooding. Mesoanalysis shows an axis of 1.7-1.9" PWATs approaching the CWA ahead of the cold front. Warm cloud heights extend to between 12 and 14kft, plenty tall enough for efficient rainfall processes. 12z HREF maintains elevated heavy rainfall probs for this afternoon and shows 50% probs for >1" of QPF across much of northern and central Massachusetts. Rainfall rates under any convection may be close to 1- 3"/hour, especially closer to the frontal forcing for ascent. Activity gradually wanes in coverage and intensity overnight with the loss of daytime heating. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... Key Messages * Cold front stalls across southeastern parts of the forecast area * Possible urban and poor drainage flash flooding mainly southeast of I-90 Tonight Showers and storms continue east, possibly making to areas like Boston after 00z. Another humid night as the front slows to a crawl bringing little in the way of relief from the warm lows. Anticipating another night of patchy fog across much of southeastern Massachusetts and perhaps as far north as Narragansett Bay. Thursday WPC has placed much of the region in a marginal risk for excessive rainfall tomorrow as the cold front stalls over the southern third of our CWA. Guidance shows an axis of PWATS exceeding 2" along and ahead of the front. Guidance shows a zone of low-level convergence CAMs show convection firing along this boundary during the mid to late afternoon Thursday. Thermodynamic environment appears as though it will be similar to this afternoon with tall-skinny CAPE profiles and deep warm cloud depths. Weak flow along the periphery of the stationary boundary will keep storm motions slow, with the potential for training/backbuilding convection and flash flooding. Unfortunately, it appears that the strongest signal for heavy rain extends through much of the most urbanized areas of Rhode Island and southeast Massachusetts. The 12z HREF probs for 6-hour rainfall exceeding 10-year ARIs is still between 15 and 40% along this corridor. Despite the signals for heavy rainfall, the flooding risk looks to be too isolated for any flood watches as of this forecast update. Thursday Night Front finally passes through the area Thursday night. Lower dewpoints follow behind it, especially north of the route 2 corridor. High pressure begins to build in later Thursday night resulting in a clearing trend. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Key Messages: Key Messages: * Cooler with lower humidity levels Fri/Sat * Warmer and more humid Sunday with chances for showers/thunderstorms in afternoon/evening. * Cooler next week with potential for some scattered showers Tues- Thurs in spots. Friday and Saturday: Surface pressure moves back in for Friday with a cooler airmass in place behind Thursday's cold front. 850mb temperatures range 14-16C which will yield highs in the low 80s for most places. Easterly flow will keep the eastern coastal areas cooler in the mid to upper 70s. Combined with lower humidity, it will more seasonable Friday. Overnight temperatures will also be cooler with lows in the mid 50s to low 60s. Similar conditions are expected on Saturday with the surface high pressure center offshore with mainly sunny skies, seasonable temperatures in the 80s, and easterly component flow. Sunday: A shortwave trough in the mid-level flow aloft moves through on Sunday. Surface winds turn more southwesterly with advection of high moisture/dewpoint air into southern New England with warm air advection. Highs will be warmer in the mid 80s to near 90 with elevated humidity levels making it feel like low to mid 90s. Daytime heating, moisture, and an approaching front/shortwave should support development of afternoon showers and thunderstorms. Deterministic and ensemble guidance show at least marginal instability in place with some uncertainty on how far east the instability axis extends into southern New England. Next Week: The cold front will push through the region overnight Sunday into early Monday bringing in a cool airmass to start the week. Ensemble guidance shows the airmass to be below normal with 850mb temperatures 10-12C. This will bring much cooler highs in the 70s, perhaps a few 80s in the CT Valley. Flow aloft will be generally weak troughing with a weak shortwave or two moving through during the week. This may bring weak isolated to scattered showers. Given fairly weak forcing and uncertainty in timing of the waves this far out, timing of precipitation is low confidence still. Although there seems to be chunks of members showing higher probabilities for seeing showers Tuesday/Wednesday and potentially into Thursday. Confidence should increase as we get closer, but overall not expecting any significant rainfall with these weaker shortwaves. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Through 00z... MVFR cigs across portions of RI and SE MA and Cape/Islands will lift to VFR 18-20z. Scattered t-storms will increase in coverage across the interior through the afternoon, possibly reaching portions of eastern MA coast after 22z. Tonight...Moderate confidence. A few t-storms may linger this evening, otherwise a shower is possible through the night. IFR stratus and patchy fog expected to redevelop along the south coast and will lift northward overnight but should remain south of Boston. Thursday..Moderate confidence Stratus near the coast erodes during the morning, otherwise mainly VFR cigs. But another round of scattered showers and t-storms will develop during the afternoon. Thursday night...Moderate confidence. A few lingering showers and storms possible in the evening, otherwise VFR. KBOS terminal...High confidence in TAF. Lower confidence in TSRA chances, but would likely be in the 22-02Z. KBDL terminal...High confidence in TAF. TSRA likely 18-20z with chance of additional storms into early evening. Outlook /Friday through Monday/... Friday: VFR. Breezy. Friday Night through Saturday Night: VFR. Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA, slight chance TSRA. Sunday Night: Mainly VFR, with areas MVFR possible. Breezy. Slight chance SHRA. Monday: Mainly VFR, with local MVFR possible. Breezy. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. High confidence through the period. Winds increase out of the southwest to 10 to 15 knots this afternoon with a slight chance for an afternoon/evening thunderstorm. Storms should diminish shortly after moving out over the waters if they make it that far. Seas remain in the 2-3 foot range. A cold front will cross the coastal waters late tomorrow afternoon resulting in a wind shift to the northwest. Overall quiet conditions over the marine zones for the foreseeable future. Outlook /Friday through Monday/... Friday: Winds less than 25 kt. Seas locally approaching 5 ft. Friday Night through Saturday Night: Winds less than 25 kt. Sunday: Winds less than 25 kt. Seas locally approaching 5 ft. Sunday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Monday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Air Quality Alert until 11 PM EDT this evening for CTZ002. MA...None. RI...None. MARINE...None. && SYNOPSIS...Mensch/FT NEAR TERM...FT SHORT TERM...FT LONG TERM...Mensch AVIATION...KJC MARINE...RM
In the hours before
Local storm report, Aug 13, 3:13 PM EDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
313 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 3 SSE Enfield 41.92N 72.55W
08/13/2025 Hartford CT Trained Spotter
A trained spotter reported a downed tree and
powerline wires on Main St in the town of
Broad Brook. Relayed by amateur radio.
&&
ALLocal storm report, Aug 13, 3:24 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
324 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 3 SE East Windsor 41.83N 72.56W
08/13/2025 Hartford CT Public
Two tree limbs about 4 inches in diameter
were downed in the area of ellington rd.
relayed by amateur radio.
&&
ALLocal storm report, Aug 13, 4:22 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
422 PM EDT Wed Aug 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 2 SSW Tolland 42.06N 73.04W
08/13/2025 Hampden MA Law Enforcement
Law enforcement reported a tree downed on
wires on burt hill rd in Tolland. Relayed by
amateur radio.
&&
ALThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:49 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 56 min |
| Aug 13, 5:03 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 85 min |
| Aug 13, 4:37 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 53 min |
| Aug 13, 6:58 PM EDT | Flash Flood Warning | BOX | Essex, Middlesex | 97 min |
| Aug 13, 7:05 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 55 min |
| Aug 13, 7:26 PM EDT | Special Marine Warning | BOX | 94 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.